Jaime Aranda-Michel, MD; Alison Koehler, MD; Pablo A. Bejarano, MD; John E. Poulos, MD; Bruce A. Luxon, MD; Chaudhary Mobin Khan, MD; Looi C. Ee, MD; William F. Balistreri, MD; Fredrick L. Weber Jr., MD
Liver failure is a rare but devastating result of drug toxicity.
To describe three cases of subfulminant liver failure that were probably caused by nefazodone, a new antidepressant that is a synthetically derived phenylpiperazine.
Two university medical centers and a children's hospital.
Three women 16 to 57 years of age.
Two patients underwent liver transplantation; the third was listed for transplantation but subsequently improved.
Nefazodone was administered for 14 to 28 weeks before the onset of symptoms. The duration of jaundice before onset of encephalopathy ranged from 4 to 6 weeks. All cases of liver failure had similar histologic appearance, with prominent necrosis in the centrolobular areas (zone 3). One patient had successful liver transplantation, one underwent transplantation but died, and one improved without transplantation. The temporal onset of disease after the start of nefazodone therapy suggested severe hepatocellular injury caused by the drug.
Because nefazodone seems to cause severe hepatocellular injury in an idiosyncratic manner, routine liver chemistries should be performed before starting nefazodone therapy and patients should be monitored regularly. Therapy should be discontinued if liver enzyme concentrations become abnormal.
Jaime Aranda-Michel, Alison Koehler, Pablo A. Bejarano, John E. Poulos, Bruce A. Luxon, Chaudhary Mobin Khan, et al. Nefazodone-Induced Liver Failure: Report of Three Cases. Ann Intern Med. 1999;130:285–288. doi: 10.7326/0003-4819-130-4-199902160-00013
Download citation file:
Published: Ann Intern Med. 1999;130(4_Part_1):285-288.
Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use